A new report adds to the evidence that vitamin E acetate might play a role in a spate of vaping-related illnesses that have sickened thousands. It could also offer an early clue about why the illnesses appeared seemingly suddenly this year — though experts caution it’s too soon to rule out other potential culprits.

The chemical — used as an additive or thickener in some vaping products — was found in vaping products used by 11 of 12 patients sickened with vaping-related illness in Minnesota, the Centers for Disease Control and Prevention reported Tuesday. Those products also all contained THC, the ingredient which gives marijuana its high and which the majority of patients with vaping-related illness have used.

Earlier this month, the CDC identified vitamin E acetate as a “potential toxin of concern” in the outbreak of serious lung illnesses associated with vaping or e-cigarette use, which has sickened 2,290 people. There have been 47 deaths tied to the outbreak, according to the CDC.

advertisement

In an analysis published earlier this month by the CDC, researchers found vitamin E acetate in every sample of lung fluid collected from 29 patients with e-cigarette or vaping associated lung injury (EVALI) across 10 states. Health officials have said those findings still need to be confirmed, including through animal studies.

Vitamin E acetate, which is commonly used in supplements and skin creams, doesn’t seem to cause harm when swallowed or used topically. But previous research suggests inhaling the sticky substance might impair lung function. It isn’t clear how widespread the use of vitamin E acetate is in e-cigarette and vaping products nationwide.

The new report also points to a potential answer to a question that has stumped the public health community: Why do the illnesses appear to have only started in 2019, when vaping has been popular for years?

Minnesota health officials tested 10 THC-containing vaping products seized by law enforcement in 2018, before the EVALI outbreak began. They also tested 20 products seized from a raid in 2019, which happened amid the outbreak. None of the products seized in 2018 tested positive for vitamin E acetate — but all of the products in 2019 did. The authors say that suggests “that vitamin E acetate might have been introduced recently as a diluent or filler.”

It’s important to note that the analysis represents only a small slice of the wide range of products used by patients with vaping-related illnesses. The report’s authors say there’s a need for more research to determine whether inhaled vitamin E acetate is directly causing cases of EVALI. The CDC has also said it’s too soon to rule out other possible causes.

Health officials are urging the public to avoid vaping, and in particular, to avoid using products that contain THC or that were purchased from informal sources. The CDC also warned against adding vitamin E acetate to any vaping products.

Leave a Comment

Please enter your name.
Please enter a comment.

  • Another article that fails to mention the marketing. JUUL and the rest of these profiteers marketed this as a wellness product. There are plenty of alternative practitioners touting the benefits of vitamins, and vitamin infusions. It is no wonder a few misguided people decided to vape vitamin E. Perhaps at some later date we will find out what other substances they vaped for wellness purposes. The FDA and FTC failed to warn the public and enforce the law about deceptive health marketing. In alternate fact America, anything goes as long as it is profitable.

  • Keri and Chris: The original version of this story did NOT have the EVALI acronym defined, which explains why two of us noted its absence. As a full-time journalist, I read the story several times (read: did NOT skim it) to find the definition and, when it wasn’t there, I pointed it out as a professional courtesy so that their online editor could include it, as was evidently done. For you to subsequently accuse others of “laziness” and “arrogance” shows both a fundamental misunderstanding of how online stories can be edited as well as a lack a civility.

  • You used the acronym EVALI without any attempt to define or clarify this term.
    Why did you do that?
    It is frustrating and potentially insulting to your readers. In my opinion, it is also a sign of intellectual laziness and potential arrogance.
    I am so tired of telling my students and persons I correspond with, to avoid the use of acronyms in discussing medical topics. When used in a patient care setting an acronym actually creates a waste of time for the reader and it is potentially dangerous

  • It would be helpful to readers to explain the acronym EVALI on first reference, as it’s a new name for this condition: It’s e-cigarette or vaping product use-associated lung injury.

    • The acronym is defined in the 4th paragraph – “e-cigarette or vaping associated lung injury (EVALI)” where it first appears in the article.

Your daily dose of news in health and medicine

Privacy Policy